Kansas, 2013

Hail in Kansas, May 20, 2013

May 20, 2013 · NWS EAX · 1 event in 1 county or zone

Outflow boundary, left over from the the previous evenings activity, caused penny sized hail across Linn County, during the early morning hours of May 20, 2013.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Outflow boundary, left over from the the previous evenings activity, caused penny sized hail across Linn County, during the early morning hours of May 20, 2013.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 20, 4:50 AM CST, 2 hours 28 minutes earlier.

Area forecast discussion, May 20, 4:50 AM CST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
550 AM CDT Mon May 20 2013

.SHORT TERM...(Today and Tonight)
Issued at 335 AM CDT MON MAY 20 2013

For today and tonight, ongoing convection in southern Missouri and
Kansas is spreading cloud cover over the region this morning. This
cloud cover should move away and/or dissipate by late this morning
leading to a good recovery in instability for afternoon/evening
convection. The main question is where any boundary, either synoptic
or outflow, will be to initiate convection. That said, convection
looks to develop along the front which is forecast to be sliding
into northwestern Missouri by this afternoon. Convection could also
develop on any residual outflow boundaries by this afternoon but
with such a mess of a surface pattern right now it is difficult to
know where they may be by this afternoon. Models show winds to be
veered ahead of the main front which will limit the tornado
potential. Although surface winds could be backed some in the
vicinity of any outflow boundary locally enhancing the risk. Shear
will be ample enough for storm organization and likely supercell
structures so near-term mesoanalysis will again be crucial this
afternoon to locate any enhanced tornado risk area along any boundary.
Otherwise, the biggest threats look to be from large hail and
damaging winds. With the shear vectors oriented nearly parallel to
the boundary and winds nearly unidirectional, storms may more quickly
evolve into bowing segments or a convective system, thus enhancing
the wind threat. This orientation may also lead to a localized heavy
rain and flooding threat, particularly if storms train along our
southern counties where heavy rains fell tonight.

For Tuesday, there will remain a chance for storms as the main upper
trough/low continues to send embedded impulses through the region.
Moisture and instability may be enough so that afternoon storms can
not be ruled out at this time. But with winds continuing to be veered
there will be limited convergence along any boundary and thus a more
limited severe threat.

.LONG TERM...(Tuesday through Sunday)
Issued at 335 AM CDT MON MAY 20 2013

Tuesday night into Sunday...The cold front will push through the
remainder of the CWA Tuesday night, with only lingering chances for
thunderstorms across central Missouri. The upper low will begin to
move east of the area Wednesday into Thursday with the surface cold
front becoming stationary along the Interstate 40 corridor in OK and
AR. High pressure will build into the western Great Lakes region
with mainly dry and cooler weather expected Wednesday night into
Thursday. The western portion of the surface front will begin
lifting back northward across the Central Plains by the end of the
work week. A chance of thunderstorms will be possible across the
southwestern sections of the CWA Friday into the weekend, closest to
the frontal boundary and better instability. A weak upper level
ridge will develop over the central CONUS by the weekend with a few
upper waves rounding the ridge, resulting in a chance for convection
across portions of the CWA. As for temperatures, readings will be
slightly below normal for the Wednesday through Friday before
returning to near normal levels for the weekend.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday Morning)
Issued at 536 AM CDT MON MAY 20 2013

VFR conditions are expected through at least this morning with high
clouds from thunderstorms to our south moving out or dissipating.
Thunderstorms are possible this afternoon ahead of a slowly advancing
front, but there remains a good amount of uncertainty with just where
convection will develop and its timing into the terminals. So have
continued the VCTS group from this afternoon through late this
evening. Winds shift to the west and skies begin to clear tonight as
storms move east of the terminals after 1 am.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

SHORT TERM...CDB
LONG TERM...Blair
AVIATION...CDB
Hazardous weather outlook, May 20, 4:06 AM CST, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
506 AM CDT MON MAY 20 2013

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-211015-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
506 AM CDT MON MAY 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

ANOTHER ROUND OF SEVERE THUNDERSTORMS IS EXPECTED THIS AFTERNOON AND
EVENING ACROSS AREAS NEAR AND EAST OF INTERSTATE 35. THE PRIMARY
HAZARDS WILL ONCE AGAIN BE LARGE HAIL AND DAMAGING WINDS. THE RISK OF
TORNADOES LOOKS TO BE LOWER THAN ON SUNDAY BUT STILL CAN NOT BE RULED
OUT. THE RISK OF TORNADOES WILL BE GREATEST ALONG ANY OUTFLOW BOUNDARY
LEADING TO A MORE LOCALIZED TORNADO RISK. AREAS OF HEAVY RAIN FROM
SEVERAL DAYS OF STORMS AS WELL AS POSSIBLE TRAINING OF STORMS THIS
AFTERNOON AND EVENING MAY LEAD TO A LOCALIZED FLOOD THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE MAINLY EAST OF INTERSTATE 30 ON TUESDAY AS
THE COLD FRONT FINALLY PUSHES THROUGH THE REGION. THE BEST CHANCE FOR
SEVERE WEATHER WILL BE ACROSS CENTRAL MISSOURI...GENERALLY EAST OF A
CHILLICOTHE TO CLINTON LINE.

SLIGHT CHANCES OF THUNDERSTORMS WILL RETURN FRIDAY THROUGH
SATURDAY...MAINLY ACROSS EASTERN KANSAS AND WESTERN MISSOURI. AT THIS
TIME THE THREAT OF SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL MAY BE NEEDED THIS AFTERNOON AND EVENING.

CDB

The radar

The Pleasant Hill radar (KEAX), 80 km away, was scanning. The volume nearest the first event began at 13:18 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Linn

When
May 20, 7:18 AM CST
Where
Linn County, 0.54 mi W of Pleasanton
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
38.180, -94.710

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 452572.